Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 178, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 2024, 6:47 PM CDT for 6 counties in Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2024, 6:47 PM CDT (23:47 UTC)
- Expired
- Jun 14, 2024, 7:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 7:23 PM CDT | TSTM WND GST 68 | 9 Nw Wilburton, KS | Peak wind gust measured at the Cimarron National Grasslands automated weather station (RAWS). |
| Jun 14, 7:40 PM CDT | TSTM WND GST 65 | 6 E Richfield, KS | Media storm chaser estimated 60 to 70 mph wind gusts. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 6:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -568 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -133 m²/s²
- 0-3 km storm-relative helicity
- -111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771
WUUS53 KDDC 142347
SVRDDC
KSC067-075-093-129-187-189-150045-
/O.NEW.KDDC.SV.W.0178.240614T2347Z-240615T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
647 PM CDT Fri Jun 14 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Hamilton County in southwestern Kansas...
Morton County in southwestern Kansas...
Southwestern Kearny County in southwestern Kansas...
Western Grant County in southwestern Kansas...
Western Stevens County in southwestern Kansas...
Stanton County in southwestern Kansas...
* Until 745 PM CDT/645 PM MDT/.
* At 646 PM CDT/546 PM MDT/, severe thunderstorms were located along
a line extending from 10 miles south of Coolidge to near Elkhart,
moving east at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail. Areas of blowing
dust and reduced visibility are expected.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Elkhart and Manter around 650 PM CDT.
Richfield around 700 PM CDT.
Johnson City and Wilburton around 705 PM CDT.
Other locations in the path of these severe thunderstorms include
Rolla, Big Bow, Kendall and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3795 10204 3796 10146 3700 10141 3699 10204
TIME...MOT...LOC 2346Z 261DEG 28KT 3789 10202 3698 10200
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:31 PM CDT, 16 minutes earlier. Its key messages:
- Severe thunderstorms are possible this evening as storms roll east-northeast out of southeast CO. Primary hazard will be damaging wind gusts.
- Another round of storms is possible Saturday afternoon and evening, however weak mid/upper level flow should limit severity.
- Strong southerly winds are likely early next week, especially Monday and Tuesday.
Area forecast discussion, Jun 14, 6:31 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 631 PM CDT Fri Jun 14 2024 .KEY MESSAGES... - Severe thunderstorms are possible this evening as storms roll east-northeast out of southeast CO. Primary hazard will be damaging wind gusts. - Another round of storms is possible Saturday afternoon and evening, however weak mid/upper level flow should limit severity. - Strong southerly winds are likely early next week, especially Monday and Tuesday. && .DISCUSSION... Issued at 200 PM CDT Fri Jun 14 2024 Visible satellite observations show widespread cloud debris is lingering over southwest KS from overnight convection, which is keeping temperatures in most locations much cooler than expected in the upper 70s/low 80s. That said, continued erosion of this cloud cover over the next couple hours should still allow afternoon highs to reach into the upper 80s/low 90s. Otherwise, latest water vapor satellite imagery and RAP upper air analysis show a compact shortwave impulse over the Four Corners region that is moving northeast towards the central Rockies. As forcing for ascent increases ahead of this wave, thunderstorm development is anticipated across south-central and southeast CO within an environment characterized by modest buoyancy and deep-layer shear. With time, upscale growth into a loosely organized convective system is likely, which will move east- northeast into western KS by 22-00Z. DCAPE values ahead of this complex are progged to be in the 1200-1400 J/Kg range, which will once again support damaging wind gusts as the primary severe hazard. There is some uncertainty regarding how far east thunderstorms can reach, as a few HREF members suggest activity will decay before US-283. This seems reasonable given the aforementioned lingering cloud cover, which will inhibit surface parcels. However, deep-layer shear increases slightly with northward extent, which may support MCS maintenance across roughly the northern half of our CWA. Either way, convection will be largely clear of our area by 08Z, and the remainder of the overnight period will be quiet with lows in the low 60s west to low 70s east. Daytime Saturday, short range ensembles agree the compact upper level impulse will eject onto the central plains. As forcing for ascent associated with this wave interacts with any remnant outflow boundaries, another round of scattered thunderstorms appears likely roughly along and near an axis from Liberal/Meade to Wakeeney/Hays. Weak deep layer shear should limit storm severity, but a few severe wind gusts or quarter sized hail stones cannot be ruled out. Sunday into early next work week, medium range ensembles continue to suggest broad, longwave upper level troughing will become established over the western CONUS. With modest southwesterly flow across the central Rockies, fairly deep leeside surface troughing will develop over eastern CO that will persists well into the week. Mass response around this feature will result in strong southerly winds, especially on Monday and Tuesday, sustained in the 25-35 mph range with gusts up to 50 mph. Additionally, precipitation chances will remain somewhat elevated as both ECMWF EPS and GEFS probability of QPF > 0.01" is at least in the 30-60% range each day through Wednesday, and as high as the 70-80% range Thursday and Friday. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 613 PM CDT Fri Jun 14 2024 A broken line of strong/severe thunderstorms is expected to impact all four terminals in some manner this evening. We will continue with VCTS in the TAFs with amendments likely as storms draw closer to terminals for when timing of prevailing TSRA becomes more clear. Thunderstorms are expected to move east of DDC and HYS by late tonight with aviation weather improving as winds become light and variable. On Saturday, winds will increase out of the southwest at around 20 knots areawide with gusts to around 30 knots at times in the afternoon. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Springer AVIATION...Umscheid
Hazardous weather outlook, Jun 14, 3:35 AM CDT, 15 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 335 AM CDT Fri Jun 14 2024 KSZ030-031-043>046-061>066-074>081-084>090-150845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 335 AM CDT Fri Jun 14 2024 /235 AM MDT Fri Jun 14 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a Slight Risk (Level 2 of 5) of severe thunderstorms north of a line extending from near Elkhart to Cimarron to Larned, with the primary severe weather risk being damaging straight line winds of 65 to 75 mph. An isolated wind gust greater than 75 mph will be possible across mainly far west central Kansas during the early to mid evening hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a Marginal Risk (Level 1 of 5) of severe thunderstorms across much of southwest, central, and south central Kansas. Primary severe weather risks will be damaging wind gusts of 60 mph or greater and large hail of half dollar size. .SPOTTER INFORMATION STATEMENT... Storm spotters are most likely to be needed north of an Elkhart to Dodge City to Larned line later this evening through the late night hours.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:25 PM CDT | Special Weather Statement | DDC | Edwards, Stafford | 50 min |
| Jun 13, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Edwards, Ford, Kiowa and 2 more | 70 min |
| Jun 13, 7:44 PM CDT | Special Weather Statement | DDC | Rush | 46 min |
| Jun 13, 7:53 PM CDT | Special Weather Statement | DDC | Pratt | 67 min |
| Jun 13, 8:39 PM CDT | Special Weather Statement | DDC | Seward | 51 min |
| Jun 13, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche | 41 min |
| Jun 14, 7:30 AM CDT | Special Weather Statement | DDC | Hamilton | 30 min |
| Jun 14, 7:58 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 32 min |
| Jun 14, 8:09 AM CDT | Special Weather Statement | DDC | Stanton | 36 min |
| Jun 14, 8:45 AM CDT | Special Weather Statement | DDC | Hamilton | 30 min |
| Jun 14, 9:17 AM CDT | Special Weather Statement | DDC | Hamilton | 28 min |
| Jun 14, 11:25 AM CDT | Areal Flood Advisory | DDC | Hamilton | 3 hr |
| Jun 14, 5:57 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 63 min |
| Jun 14, 6:59 PM CDT | Special Weather Statement | DDC | Kearny, Scott | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.